Police are looking into an incident where four students simultaneously required medical attention at East Chapel Hill High School earlier this week.
Emergency Medical Services responded to a call at the high school on Weaver Dairy Road around 1:30 Monday afternoon after four students were unconscious or fainting, according to the emergency services report.
Chapel Hill Police Lieutenant Josh Mecimore says officers were called to the scene as well.
“Four young people don’t have similar medical issues at the same time for no reason,” he says, “clearly something has caused this.
“What we’re able to identify so far is that they consumed some sort of liquid that appears to have caused this reaction that required all four of them to be transported to the ER.”
Mecimore says the students ranged in age from 14 to 18.
He adds the investigation is underway to find out what the substance was, including whether it was an illegal narcotic.
“There are certainly some natural substances out there that could cause some serious medical reaction,” Mecimore says.
On the police report released Tuesday, the incident was listed as an overdose. The report also states the students became ill after drinking an unknown substance, and the item in the incident was listed as narcotics/drugs.
Mecimore couldn’t comment on the substance in question beyond that it was a liquid.
While that investigation is being conducted, Mecimore says the health of the students was the first priority for EMS and the officers on scene.
“Down the road we’ll figure out whether there is something criminal to it, and whether there are going to be charges related to it,” he says. “But the concern immediately is their safety and then we start an investigation into figuring out what this is and why they had it.”
No update was available on the condition of the students that were being treated.